Utah, 2018

Lightning Strike in Utah, April 7 to 8, 2018

April 7 to 8, 2018 · NWS SLC · 1 event in 1 county or zone

Showers and thunderstorms developed on April 7 and 8 in association with a storm system moving through Utah. Lightning from one of these thunderstorms caused damage to a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms developed on April 7 and 8 in association with a storm system moving through Utah. Lightning from one of these thunderstorms caused damage to a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 7, 8:46 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 7, 8:46 PM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
946 PM MDT Sat Apr 7 2018

.SYNOPSIS...A cold front will move across the region tonight
through Sunday morning. High pressure will return for Monday and
Tuesday, followed by a substantially colder storm system scheduled
to arrive on Thursday.

&&

.SHORT TERM (Through 00z Wednesday)...The mesoscale feature moving
east along the Utah/Arizona border spawned strong thunderstorms
across extreme southwest Utah late this afternoon/early this
evening. This convection developed in an area of good instability
and underneath the entrance region of the upper jet. Much of the
remaining convective precip currently in the Lake Powell area has
weakened a bit during the evening with the loss of daytime heating
and weakening of the upper divergence as this feature migrates
away from the upper jet support.

Up north convection fired up along the boundary between the
moisture plume and a tongue of drier air nosing into west-central
and northwest Utah. This moisture discontinuity has served as the
focus for convection with upper divergence supporting deeper
convection and isolated thunderstorms. Suspect this boundary will
remain active for several more hours as the jet support remains
favorable overnight.

A third area of thunderstorms have formed along the cold front
sagging south into extreme northern Utah this evening. These
storms will likely move parallel to the boundary with the mean
layer flow over the next couple of hours. Behind the cold front
gusty northwest winds will usher in somewhat drier low-level air
overnight.

A mean layer west-northwest flow aloft across northern Utah will
bring some moisture back into the far north Sunday. Weak low-level
warm advection developing during the late morning/afternoon along
with modest mid-level cooling should be sufficient to generate
scattered showers across the far north through early Sunday evening.

Building heights across the western states to begin the week will
lead to dry conditions and a significant warmup from Monday to
Tuesday.

.LONG TERM (After 00Z Wednesday)...As the ridge axis shifts east of
the area Tuesday night, a weak disturbance will brush by northern
Utah and southwest Wyoming early Wednesday morning, potentially
bringing a quick shot of precipitation to the area. Any precip,
however, should be light and short-lived.

After the wave passes, warm advection southwesterly flow increases
through the day Wednesday, potentially one of the warmest days of
the year so far. Have increased the wind forecast late Wednesday
through Thursday, as this looks like a potentially headline-worthy
wind event.

Models have been fairly consistent about pushing a strong cold front
through the area Thursday, with snow levels lowering to the valley
floors in all but Dixie. Have continued to increase POPs, and also
lowered forecast snow levels significantly to get more/earlier
mentions of snow along the I-15 corridor. As the bulk of the trough
exits, enough moisture/instability could linger to allow continued
showers through Thursday night and Friday, especially along higher
terrain favored by west-northwest flow.

&&

.AVIATION...Winds at the SLC terminal are expected to switch to
northwest within the 0430-06z timeframe, and will likely become
gusty at times for a few hours after the wind shift. VFR conditions
are expected to prevail through the night, although there is a 20
percent chance that CIGS below 7kft will develop for brief periods
of time near isolated showers.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...CONGER
LONG TERM...SCHOENING
AVIATION...CHENG

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 7, 8:24 AM MST, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
924 AM MDT Sat Apr 7 2018

UTZ001>016-019>021-517-518-WYZ021-081300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
924 AM MDT Sat Apr 7 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Rainfall will become widespread and increase in intensity across
northern/central Utah this afternoon, and portions of central and
southern Utah this evening. Urban areas along the Wasatch Front
as well as some mountain valley locations within the Wasatch Back
may experience localized areas of moderate storm water run off,
and ponding of water on roadways.

Isolated thunderstorms, some potentially strong, will develop
along and ahead of a cold front this afternoon through this
evening. Gusty winds and small hail are possible with the
stronger cells, most likely from Utah County south to the
I-70 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A colder storm system will likely impact the outlook area Thursday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Apr 7, 8:29 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
929 PM MDT SAT APR 7 2018

UTZ001-002-005>007-080415-
Wasatch Mountain Valleys UT-Cache Valley/Utah Portion UT-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
929 PM MDT SAT APR 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...CACHE...
SOUTHEASTERN BOX ELDER AND NORTHWESTERN RICH COUNTIES UNTIL 1015 PM
MDT...

At 928 PM MDT, Doppler radar reported strong thunderstorms along a
line extending from 9 miles northwest of Garden to 13 miles south of
Howell...and moving south at 25 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Logan, Brigham City, Tremonton, Laketown, Cache, North Ogden,
Smithfield, Hyrum, Perry, Wellsville, Willard, Marriott-Slaterville,
Bear River City, Mantua, Corinne, Garden City, Garden, Benson, Peter
and South Willard.

This advisory also includes Bear Lake. Anyone on the lake should
anticipate rough conditions and strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4164 11123 4113 11244 4159 11257 4200 11152
      4200 11128
TIME...MOT...LOC 0328Z 338DEG 20KT 4195 11160 4158 11247

CRK

The radar

The Cedar City radar (KICX), 86 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washington

When
April 7, 11:20 PM MST to April 8, 12:20 AM MST
Where
Washington County, 1.97 mi SE of Santa Clara
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
37.108, -113.628

A lightning strike started a fire that destroyed a home in St. George.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748262.